Alert archive / Alabama / Flash Flood Warnings in 2003

Flash Flood Warning 30, NWS Huntsville, AL

May 16, 2003Cullman County, Alabama

NWS Huntsville, AL issued this flash flood warning at May 16, 2003, 4:49 PM CDT for Cullman County, Alabama. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 16, 2003, 4:49 PM CDT (21:49 UTC)
Expired
May 16, 2003, 8:00 PM CDT
In force
3 hr
Issued by
NWS Huntsville, AL
Area
Counties, with a storm outline in the text

County Cullman County, AL

The radar

The Birmingham radar (KBMX), 111 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 9.8 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2003-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 911 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2003-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
911 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
639 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KHUN 162152
FFWHUN
ALC043-170100-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
449 PM CDT FRI MAY 16 2003

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CULLMAN COUNTY IN NORTH CENTRAL ALABAMA

* UNTIL 800 PM CDT

* AT 449 PM CDT...WEATHER SERVICE RADAR INDICATED VERY HEAVY RAINFALL
  WAS OCCURRING AROUND THE GARDEN CITY AREA NEAR HIGHWAY 31...       
  MOVING EAST AT 20 MPH.

* SOME LOCATIONS AFFECTED INCLUDE...
  CULLMAN...GOOD HOPE...GARDEN CITY AND HANCEVILLE

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3427 8709 3394 8705 3405 8677 3427 8657

$$ 

SS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at May 16, 3:13 PM CDT, 1 hour 36 minutes earlier.

Area forecast discussion, May 16, 3:13 PM CDT, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
313 PM CDT FRI MAY 16 2003

THUNDERSTORMS NOTED EARLIER TODAY HAVE REACHED NW ALABAMA OVER THE
LAST HOUR...WHILE STRONG STORMS WERE AFFECTING MADISON COUNTY. THESE
STORMS AND POSSIBLY MORE WILL BE SOMETHING TO CONTEND WITH THE REST
OF THIS AFTERNOON AND EVENING. WATER VAPOR SATELLITE LOOP INDICATED
A STRONG UPPER LOW OVER THE SOONER STATE. PRONOUNCED DRY SLOTTING
AND DIFFLUENCE SOUTH OF THIS LOW EXTENDED TO WESTERN ARKANSAS. THE
T-STORM COMPLEX CONTINUED TRACKING EAST OVER NW ALABAMA...WITH CLOUD
TOP TEMPS IN THE LOWER -60S. 19Z SURFACE MAP INDICATED A GOOD INFLUX
OF LOWER LEVEL MOISTURE OVERSPREADING THE REGION...WITH SURFACE UP
TO THE LOWER 70S DCU AND MLS...WITH UPPER 60S LOCALLY.

WILL NOT MAKE DRAMATIC CHANGES TO ON-GOING FORECASTS. THIS FIRST
BATCH OF STORMS SHOULD BE FOLLOWED BY MORE EPISODES OF RAIN THIS
WEEKEND AND EARLY NEXT WEEK. ALL MODEL PRECIP FORECASTS HAVE A FEW
BANDS OF ACTIVITY MOVING ACROSS THE REGION. LOOKS LIKE MAY BE A
BREAK OVERNIGHT AND EARLY SAT...BUT THE ACTIVITY WILL RESUME LATER
TOMORROW AND CONTINUE OFF/ON FOR A FEW DAYS. QPF OUTPUT FROM NCEP...
THROUGH NEXT WED RANGE UPWARDS OF 4 INCHES FOR THE TENNESSEE VALLEY.
THUS A FLOOD WATCH MAY BE NEEDED DURING LATER SHIFTS IF A HEAVY
PRECIP OCCURRENCE CONTINUES. LOCALLY FOR THE COUPLE OF DAYS...1-2
INCHES OF RAIN SO WILL HOLD OFF ON A FFA AT THIS TIME.

FURTHER OUT...THE 12Z GFS CONTINUES THE PRECIP THROUGH MUCH OF NEXT
WEEK. WITH THE FRONT COMING THROUGH ON WED...WILL DRY THINGS OUT FOR
THURSDAY AND FRIDAY. MODEL OUTPUT STATS STILL CONTINUE PRECIP TO FRI
...BUT WILL GO FOR A MORE OPTIMISTIC...DRIER FORECAST AT THIS TIME.

A FIRST GUESS OF TEMPS AND PRECIP FOLLOW...
HUNTSVILLE  67/83 65/81 66  65755
SHOALS      66/82 67/83 65  55755
FT PAYNE    62/80 63/81 62  75755
CULLMAN     66/84 68/82 67  65755

.HUN...SVR TRW WATCH 394 FOR N/AL TIL 17/0000Z.

BOYD
Hazardous weather outlook, May 16, 3:42 PM CDT, 1 hour 7 minutes before
ALZ001>010-016-170230-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
342 PM CDT FRI MAY 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA.

.DAY ONE...(REST OF THIS AFTERNOON AND TONIGHT)...

THE PROBABILITY OF HAZARDOUS WEATHER IS LOW AT THIS TIME.

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO AFFECT THE
EASTERN HALF OF THE TENNESSEE VALLEY THROUGH THE REST OF THE
AFTERNOON.  A FEW OF THE STORMS...PARTICULARLY OVER JACKSON...
CULLMAN...MARSHALL AND DEKALB COUNTIES MAY BE STRONG AT TIMES...
PRODUCING BRIEF HEAVY RAINFALL AND FREQUENT LIGHTNING.  SOME MINOR
FLOODING OF AREA ROADS IS ALSO POSSIBLE EAST OF INTERSTATE 65 THIS
AFTERNOON.  MOST OF THE RAINFALL SHOULD END ACROSS THE AREA BY
EARLY EVENING...WITH AREAS OF FOG DEVELOPING LATER TONIGHT.

.DAYS TWO THROUGH SEVEN...(SATURDAY THROUGH THURSDAY)...

A MOIST...UNSTABLE AIRMASS WILL PERSIST ACROSS ALABAMA THROUGH
MONDAY.  A NEARLY STATIONARY UPPER LEVEL STORM SYSTEM WILL
REMAIN TO THE WEST OF THE STATE THROUGH THE WEEKEND...HELPING
TO TRIGGER SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS
EACH DAY.  THERE IS A POTENTIAL FOR PERIODS OF HEAVY RAINFALL THROUGH
THE WEEKEND...AND SOME RENEWED FLASH FLOODING IS POSSIBLE.  IN
ADDITION...A FEW THUNDERSTORMS MAY BECOME SEVERE...WITH HAIL AND
DAMAGING WINDS BEING THE MAIN THREAT.

WEATHER WILL REMAIN UNSETTLED THROUGH EARLY NEXT WEEK...WITH
PRECIPITATION STAYING IN THE PICTURE EACH DAY.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED TONIGHT.

JTB

In the hours before

Special weather statement, May 16, 12:35 PM CDT, 4 hours 14 minutes before
ALZ001>003-161900-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1235 PM CDT FRI MAY 16 2003

...SIGNIFICANT WEATHER ALERT FOR CLOUD TO GROUND LIGHTNING AND
LOCALLY HEAVY RAINFALL...

A LINE OF THUNDERSTORMS PRODUCING FREQUENT LIGHTNING AND
POSSIBLE HAIL UP TO 1/2 INCH...WILL CONTINUE TO MOVE EAST AT AROUND
30 MPH ACROSS NORTHWESTERN ALABAMA THROUGH 2 PM. LOCATIONS AFFECTED
THROUGH 2 PM WILL INCLUDE RED BAY...CHEROKEE...RUSSELLVILLE AND THE
SHOALS AREA. IN ADDITION...BRIEF HEAVY RAINFALL WITH AMOUNTS UP TO
UP TO AN INCH ARE POSSIBLE WITH THESE STORMS. MOTORISTS SHOULD BE
ALERT FOR PONDING OF WATER ON ROADWAYS AND REDUCED VISIBILITIES IN
STRONG THUNDERSTORMS THIS AFTERNOON.

KW
Special weather statement, May 16, 1:50 PM CDT, 2 hours 59 minutes before
ALZ006-162000-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
150 PM CDT FRI MAY 16 2003

...SIGNIFICANT WEATHER ALERT FOR CLOUD TO GROUND LIGHTNING AND
LOCALLY HEAVY RAINFALL...

THUNDERSTORMS ARE DEVELOPING OVER SOUTHWESTERN MADISON COUNTY.
THESE STORMS ARE MOVING TO THE NORTHEAST AT 25 MPH AND ARE CAPABLE
OF PRODUCING SMALL HAIL...FREQUENT LIGHTNING AND HEAVY RAINFALL.
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...HUNTSVILLE...MOORES
MILL...AND MERIDIANVILLE. MOTORISTS SHOULD BE ALERT FOR PONDING OF
WATER ON ROADWAYS AND REDUCED VISIBILITIES IN STRONG THUNDERSTORMS
THIS AFTERNOON.

KW
Special weather statement, May 16, 3:09 PM CDT, 1 hour 40 minutes before
ALZ009-162100-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
309 PM CDT FRI MAY 16 2003

...SIGNIFICANT WEATHER ALERT FOR CLOUD TO GROUND LIGHTNING AND
LOCALLY HEAVY RAINFALL...

A LINE OF STRONG THUNDERSTORMS IN WESTERN JACKSON COUNTY ARE
CONTINUING TO MOVE TO THE NORTHEAST AT 25 MPH.  THESE STORMS ARE
CAPABLE OF PRODUCING WINDS AROUND 40 MPH...FREQUENT LIGHTNING...AND
BRIEF HEAVY RAINFALL. RAINFALL BETWEEN 1/2 AND 1 INCH IS POSSIBLE
THROUGH 4 PM. LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...
SKYLINE...SCOTTSBORO...AND WOODVILLE. MOTORISTS SHOULD BE ALERT FOR
PONDING OF WATER ON ROADWAYS AND REDUCED VISIBILITIES IN STRONG
THUNDERSTORMS THIS AFTERNOON.

KW
Special weather statement, May 16, 3:16 PM CDT, 1 hour 33 minutes before
ALZ016-162100-

SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
316 PM CDT FRI MAY 16 2003

...SIGNIFICANT WEATHER ALERT FOR CLOUD TO GROUND LIGHTNING AND
LOCALLY HEAVY RAINFALL...

A LINE OF STRONG THUNDERSTORMS IN WESTERN CULLMAN COUNTY ARE
CONTINUING TO MOVE TO THE EAST AT 25 MPH.  THESE STORMS ARE
CAPABLE OF PRODUCING WINDS AROUND 40 MPH...FREQUENT LIGHTNING...AND
BRIEF HEAVY RAINFALL. RAINFALL BETWEEN 1/2 AND 1 INCH IS POSSIBLE
THROUGH 4 PM...WITH RAINFALL IN EXCESS OF 1 INCH WITH STRONGER
STORMS.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...NEW HOPE...
CULLMAN...AND SOUTH VINEMONT. MOTORISTS SHOULD BE ALERT FOR PONDING
OF WATER ON ROADWAYS AND REDUCED VISIBILITIES IN STRONG THUNDERSTORMS
THIS AFTERNOON. DUE TO THE AMOUNT OF LIGHTNING EXPECTED WITH THESE
STORMS...PLEASE REMAIN INDOORS AND AWAY FROM WINDOWS UNTIL THE
STORMS PASS THROUGH YOUR AREA.

KW
Special weather statement, May 16, 3:27 PM CDT, 1 hour 22 minutes before
ALZ001>010-016-162045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
327 PM CDT FRI MAY 16 2003

...THE SEVERE THUNDERSTORM WATCH FOR LAUDERDALE...COLBERT...FRANKLIN
AND LAWRENCE COUNTIES HAS BEEN CANCELLED...

THE THREAT FOR SEVERE THUNDERSTORMS IN THESE COUNTIES HAS ENDED. A
FLASH FLOOD WARNING REMAINS IN EFFECT FOR LAWRENCE COUNTY UNTIL 6
PM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR LIMESTONE...
MORGAN...MADISON...CULLMAN...MARSHALL...JACKSON...AND DE KALB
COUNTIES UNTIL 7 PM CDT...

TROUTMAN
Local storm report, May 16, 4:11 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
411 PM CDT FRI MAY 16 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0210 PM    BELGREEN                  AL   WIND DAMAGE
05/16/03   FRANKLIN                       TRAILER DAMAGED BY WIND
                                          ON HWY 52 NEAR GLASGOW
                                          QUARTERS.

0229 PM    RUSSELLVILLE              AL   FLASH FLOOD
05/16/03   FRANKLIN                       WATER COVERED ROADS IN
                                          AREAS EAST OF RUSSELVILLE
                                          ON COUNTY ROAD 77 AND
                                          STATE HIGHWAY 243

0240 PM    HAZEL GREEN               AL   WIND DAMAGE
05/16/03   MADISON                        ONE TREE DOWN BETWEEN
                                          HAZEL GREEN AND NEW
                                          MARKET ON BUDDY
                                          WILLIAMSON ROAD

0255 PM    SPEAKE                    AL   FLASH FLOOD
05/16/03   LAWRENCE                       SPEAKE COMMUNITY WATER ON
                                          ROADS UP TO TIRES.

0257 PM    MOULTON                   AL   FLASH FLOOD
05/16/03   LAWRENCE                       WATER REPORTED OVER ROAD
                                          ABOUT 5 MILES WEST OF
                                          MOULTON

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 1:26 PM CDTSevere Thunderstorm WarningHUNFranklin34 min
May 16, 2:55 PM CDTFlash Flood WarningHUNLawrence3 hr

Nearby

Flash Flood Warnings in Alabama, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.